Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Cardiotoxicity from Adriamycin

Hi everyone. This is my first post ever so bear with me. For some context I am 36, have Stage 3 IDC and was diagnosed at 18 weeks pregnant. I was just wondering if there are any other people in this community who have experienced a significant drop in left ventricular ejection fraction post chemotherapy. Prior to chemo (Red Devil followed by Taxol) my EF was 63%, after it was 47% and now it has plateaued at 50%. Currently, my cardiologist has me on heart medication to lessen the strain on my heart. The worst thing is my oncologist will not let me start Herceptin until my heart improves, which it looks like it is not. Any one have a similar situation?

Comments

  • ZephyrCA
    ZephyrCA Member Posts: 7

    Thank you so much for your kind words. This is the first support community I am trying out as I have felt so very alone through all of this. On the plus side baby is 4 months and healthy!

  • moderators
    moderators Posts: 7,884

    Welcome, ZephyrCA. We're so, so sorry you find yourself here! This is so much to process, especially at a time when you should be enjoying your new little one. We hope you find the support and guidance you need here!

    The Mods

  • minustwo
    minustwo Member Posts: 13,068

    Zephyr - congrats on the baby. It was my understanding that heart damage from Adriamycin doesn't always resolve the way it usually does from Herceptin. If you're still on Herceptin, that could be a problem. Herceptin depressed my EF the entire time. My Mo ordered echocardiograms every 6 weeks, Sorry you're dealing with this.

  • redkitty815
    redkitty815 Member Posts: 18

    I am also sorry that you are here and dealing with this! My situation is not exactly the same, but has some similarities. My PCP (who is a cardiologist) did a bunch of tests after A.C. for me and some of them came up weird-my LVEF went down a bit, my Troponin went up, etc. At the same time, we found out that my residual cancer was Her2+ and I needed to start Herceptin and more chemo. Like you, they started me on a beta blocker (protective heart med) and delayed further treatment until my Troponin came down. This was only a few weeks.unfortunately, cardiotoxicity from A.C. is not typically reversible, but it is from Herceptin. I got through Herceptin fine and am off the heart meds. The delay has to be incredibly stressful and I’m sorry.

  • nns121317
    nns121317 Member Posts: 110

    I'm three weeks past my final infusion of AC, and some lingering cardiac symptoms mean I'm scheduled for a workup with the cardiologist on Friday. I'm relatively young (42) with no heart issues, but beginning with my third AC infusion I had chest pain and a consistent pulse over 100 (normal for me was 65-ish before chemo). The slightest exertion puts my pulse at 150 or more, and it takes forever to come down. I'm hoping the tests come back fine, but...something's up.

    I suppose I should be thankful Herceptin is not in my future. I'm glad your baby is healthy, I cannot begin to imagine how stressful that must have been.

  • muska
    muska Member Posts: 224

    I was 54 when I had AC. This was 8.5 years ago. At some point during treatment it was hard to take a flight of stairs. It took some time to go back to normal.

    I would definitely ask MO how long it usually takes for the heart to restore itself after AC some of the posters on this thread completed treatment recently so it might be a matter of time. I really hope it’s just a matter of time.

    Best to all

  • maryjv
    maryjv Member Posts: 269

    Hi all, dealing with cardiac complications post AC/T as well. Since chemo treatments I have had a pulse rate in the 100s, at times 130-140. I am now on meds to try and control the pulse/BP changes and am awaiting cardiac scans as I have been feeling pounding and irregularities with my heart overnight. Oh gosh! Wishing you all the best and hoping these are temporary changes!

  • mightlybird01
    mightlybird01 Member Posts: 161

    NMS I just wanted to say that your high pulse rate could also have to do with the massive amount of inflammation that chemo causes, low red blood cells and low hemoglobin. This is all totally "normal" during chemo and may or may not indicate a heart problem in itself. It is good you are checking it out, but during chemo, this could be just one way you your body deals with the toxicity in general. Try and stay well hydrated and eat low inflammatory foods, such as fruits and vegetables during this very stressful time for your body.


  • nns121317
    nns121317 Member Posts: 110

    mightlybird01 - I am definitely hoping my issues are transitory side effects of the chemo. I did see the MO this afternoon, and they sent me right over for an EKG. The tech had to reposition the leads a bunch of times because the results were "wrong" (her word), she ended up putting the leads normally around the ankles on my stomach. Eventually she said I was done, but that I would be hearing from the cardiologist and that she didn't "like" the results. It could still be something temporary or minor, but her reaction was unnerving.

    Neither my hemoglobin nor RBC have been low at any point during chemo - not even the lower side of normal. So I don't think it's that, although could be something else electrolyte or other blood chemistry related.

  • nns121317
    nns121317 Member Posts: 110

    My EKG showed a long QT. I have an echocardiogram tomorrow, but in the meantime the MO is saying there's nothing to worry about and I should proceed with Taxol. I'm just not really convinced.

  • ratherbesailing
    ratherbesailing Member Posts: 118

    I had high heart rate and Long QT on Adriamycin. It is a known complication, one study showing it occurs in approximately 11% of patients. But it usually subsides. I was put on a beta blocker to slow it down, and the issue went away after I finished chemo (had Taxol after AC) and I was taken off the beta blocker. Several years later, everything is fine. Hope this helps...


  • nns121317
    nns121317 Member Posts: 110

    Thanks, RatherBeSailing. It does help. I just wish my MO would take my case seriously.

  • ZephyrCA
    ZephyrCA Member Posts: 7

    Wishing you the best as well. I am going for routine echocardiograms every few weeks to check on everything.

  • ZephyrCA
    ZephyrCA Member Posts: 7

    Responding to RatherBeSailing. That is very helpful to hear actually!

  • nns121317
    nns121317 Member Posts: 110

    My echo revealed an abnormal global longitudinal strain, which has developed since my last echo (before I started chemo). My EF was 70% then, and is 60% now. I'll see my MO next week to determine what, if anything, should happen.

  • ZephyrCA
    ZephyrCA Member Posts: 7

    UPDATE: In consultation with my cardiologist my oncologist has decided to let me start herceptin and they will monitor my heart while I get treatment. I will get an echo 2 weeks after my first herceptin treatment to check on the EF status and if it is alright then will proceed with another treatment.

  • minustwo
    minustwo Member Posts: 13,068

    Good plan Zepher. I too had an echo in between Herceptin shots - three weeks apart.